Alert archive / North Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 187, NWS Bismarck, ND

July 1, 2007Grant County, Sioux County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 1, 2007, 5:46 PM MDT for Grant County, Sioux County, North Dakota. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 1, 2007, 5:46 PM MDT (23:46 UTC)
Expired
Jul 1, 2007, 6:45 PM MDT
In force
59 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties Grant County, ND, Sioux County, ND

The radar

The Bismarck radar (KBIS), 74 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 1, 3:02 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.8 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2007-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 654 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2007-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
654 J/kg
Mixed-layer CIN
-455 J/kg
Mixed-layer LCL
1180 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 1:32 PM MDT, 4 hours 14 minutes earlier.

Area forecast discussion, Jul 1, 1:32 PM MDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
232 PM CDT SUN JUL 1 2007

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...
FORECAST CONCERNS OVER THE SHORT TERM PERIOD CENTER AROUND
CONVECTIVE CHANCES TONIGHT THROUGH TUESDAY. HAVE DISCARDED THE
NAM/WRF MODEL COMPLETELY AS ITS CONVECTIVE PARAMETERIZATION HAS BEEN
A BIT OUT OF WHACK FOR THE FIRST 6-9 HOURS. THINK A GFS/ECMWF COMBO
SOLUTION HAS A BETTER HANDLE ON THE SITUATION. HOWEVER...EVEN THE
12Z GFS HAS SOME QUESTIONABLE QPF OUTPUTS. FEEL THE BEST FORECAST
THEN OVER THE NEXT SEVERAL HOURS IS TO APPLY REGIONAL
SOUNDING/OBSERVATION DATA ALONG WITH REGIONAL MICROCLIMATE
CHARACTERISTICS IN COMBINATION/ASSIMILATION WITH THE MAIN FEATURES
ADVERTISED BY THE MODELS.

CURRENTLY...SURFACE LOW PRESSURE OVER WESTERN SOUTH DAKOTA WITH A
SURFACE BOUNDARY EXTENDING THROUGH THE SOUTHWEST AND CENTRAL
FORECAST AREA. PARTLY SUNNY FOR THE MOST PART ACROSS THE CWA WITH A
FEW ISOLATED THUNDERSTORMS OVER THE GLASGOW MONTANA CWA ATTM.

CONVECTIVE INITIALIZATION AND PLACEMENT IS THE BIG CHALLENGE FOR
THIS AFTERNOON AND EVENING. DO NOT THINK FORECAST MODELS HANDLE THE
SITUATION VERY WELL. HOWEVER...SEEMS THE GFS AND EUROPEAN MODELS
INITIALIZED BETTER. THE NAM MODEL SEEMS WAY OUT IN LEFT FIELD AS IT
ALREADY GENERATED ALL ITS QPF OVER BIS WITH NOTHING WHATSOEVER
SHOWING ANY GROUND TRUTH TO THIS. THE NAM ALSO KEEPS US DRY TONIGHT
DESPITE AN OBVIOUS SHORT WAVE MOVING THROUGH CENTRAL MONTANA
ATTM...WHICH IS TRIGGERING THE ISOLD THUNDER...AND MOVING TOWARDS
OUR WEST CENTRAL AND NORTHWEST COUNTIES.

THINK THIS WAVE...ALONG WITH CONTINUED EROSION OF THE CAP WHICH IS
EVIDENT ON MODIFIED FORECAST SOUNDINGS...WILL INITIATE CONVECTION IN
THE NEXT FEW HOURS OVER THE HIGHER TERRAIN OF MONTANA/SD. MAY ALSO
SEE THINGS FIRE UP ALONG THE SURFACE BOUNDARY OVER THE SOUTHWEST
WHERE CONVECTIVE TEMPS ARE CLOSE TO BEING REACHED. AT THIS TIME
ALREADY SEE CU DEVELOPING OVER BOWMAN COUNTY AND NORTH. SHOULD THEN
SEE STORMS MOVE EAST/NORTHEAST WITH THE UPPER LEVEL FLOW THOUGH OUR
FA THIS EVENING AND TONIGHT AS THE SFC TROUGH MEANDERS AROUND THE
REGION AND THE UPPER WAVE CUTS ACROSS SOUTH CENTRAL CANADA. HAVE
HIGHER POPS ACROSS THE NORTH AT THIS TIME DUE TO BETTER UPPER LEVEL
SUPPORT.

THUNDERSTORM CHANCES ALONG WITH WARM AND MUGGY WEATHER CONTINUE INTO
MONDAY AND PART OF TUESDAY AS EMBEDDED UPPER LEVEL WAVES BOMBARD THE
NORTHERN PLAINS...ALONG WITH AMPLE LOW LEVEL CONVERGENCE AND
ATMOSPHERIC INSTABILITY. THINGS LOOK TO QUIET DOWN A BIT THEN LATER
TUESDAY NIGHT INTO WEDNESDAY AS WE FALL UNDER A MORE STABLE
NORTHWEST UPPER LEVEL FLOW REGIME.

.LONG TERM...THURSDAY THROUGH SUNDAY...
MODELS REMAIN CONSISTENT WITH A DEFINITIVE UPPER RIDGE TAKING HOLD
OF THE SYNOPTIC WEATHER OVER WESTERN NOAM DURING THE INITIAL STAGES
OF THE EXTENDED FCST. THIS IS A WELL-ADVERTISED AND STABLE SCENARIO
WITH THE NEW 12Z GFS MAINTAINING REASONABLE CONTINUITY WITH ITS
00Z/06Z COUNTERPARTS...AND THE ECMWF...AT LEAST EARLY ON. THIS IS
THE HOT PART OF THE FCST WITH 850MB TEMPS GETTING INTO THE MID/UPPER
20S C FRI AND ESPECIALLY SAT. NO DOUBT A WARM PERIOD IS IN STORE
WITH LOCAL TOPSOIL CONDITIONS LIKELY MODIFYING ACTUAL MAX TEMPS TO
SOME EXTENT...BUT WE ARE CONFIDENT IN GETTING MID 90S F SINCE EVEN
YESTERDAY SW ND SAW THOSE. MODELS ARE HAVING TROUBLE WITH THE S/W
BREAKING THROUGH THE AMPLIFIED RIDGE IN WESTERN CANADA NEXT WEEKEND
THOUGH. HERE THE 06/12Z GFS AND ECMWF WOULD SEEM TOO AGGRESSIVE...
AND SO OUR FCST TOOK A SLOWER ROUTE MORE LIKE THE 00Z GFS ENSEMBLE
MEAN APPROACH. STILL WE FEEL SOME FORM OF FRONT WILL COME THRU
DURING THE WEEKEND...BUT IT/S MAIN IMPACT WOULD LIKELY BE FOCUSING
THE HOTTEST TEMPS IN THE PREFRONTAL WARMING...PERHAPS SATURDAY.

&&

.AVIATION...
IT/S A SIT AND WAIT GAME FOR NOW...AS INTENSE THUNDERSTORMS WILL
LIKELY DVLP SOMEWHERE IN WESTERN ND BY EARLY EVE. BUT...THEIR INITIAL
COVERAGE MAY NOT BE THAT GREAT SO INDIVIDUAL IMPACTS AT ANY TERMINAL
ARE QUESTIONABLE. WE MAINTAINED CONTINUITY WITH PREVIOUS FORECASTS
WITH MAIN TSRA IMPACT AT ISN/MOT...BUT DIK AND EVEN BIS ARE NOT OUT
OF THE WOODS. TIMING/LOCALE WILL NO DOUBT BE ADJUSTED LATER FOR
INDIVIDUAL SITES. ALSO CONCERNED ABOUT LOW STRATUS DVLPMNT IN SW ND
LATE TONIGHT/EARLY MON...BUT NOT ENOUGH CONFIDENCE TO FCST IT YET.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

NH/CS
Hazardous weather outlook, Jul 1, 3:07 AM MDT, 14 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
407 AM CDT SUN JUL 1 2007

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-020915-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
407 AM CDT SUN JUL 1 2007 /307 AM MDT SUN JUL 1 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
WEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. IF STORMS
DEVELOP...SOME COULD BE SEVERE. A SHORT WAVE WILL MOVE OVER THE
UPPER LEVEL RIDGE THIS AFTERNOON AND TONIGHT SWINGING A SURFACE
TROUGH ACROSS THE FORECAST AREA. CONVERGENCE ALONG THE TROUGH AND
INCREASING INSTABILITY IN THE AFTERNOON WILL INCREASE THE CHANCE
OF THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS MONDAY AND TUESDAY AS THE
UPPER LEVEL RIDGE FLATTENS ALLOWING SHORT WAVE TO MOVE THROUGH THE
AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 5:29 PM MDTSevere Thunderstorm WarningBISAdams, Grant, Sioux61 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.